Taken from an abstract from the U.S. National Library of Medicine regarding atrioventricular nodal re-entrant tachycardia associated with stimulant treatment. (Author information: Division of Child Psychiatry, Case Western Reserve University, University Hospitals of Cleveland, Ohio 44106, USA.)
A 13-year-old African-American female taking sertraline for obsessive compulsive disorder was diagnosed with her first episode of atrioventricular nodal (the area of specialized tissue between the atria and the ventricles of the heart) re-entrant tachycardia (a heart rate that exceeds the normal range) five days after beginning Mixed Salts of a Single-Entity Amphetamine Product (Adderall) for treatment of attention-deficit hyperactivity disorder (ADHD). She received successful cardioversion with 6 mg of intravenous adenosine, but developed a second episode of possible AV nodal re-entrant tachycardia twelve days after Adderall was reinitiated at half the previous dose. The patient had clinically similar cardiac episodes five and six months after treatment was changed to slow-release methylphenidate. Stimulant medication may evoke onset of AV nodal tachyarrhythmias in patients who have the potential to develop them, possibly in combination with a selective serotonergic reuptake inhibitor (SSRI).